Alert archive / Montana / Wind Advisories in 2017
Wind Advisory 5, NWS Billings, MT
NWS Billings, MT issued this wind advisory at Feb 20, 2017, 2:29 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It took effect at Feb 20, 2017, 1:00 PM MST. It was in force for 32 hr.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2017, 2:29 AM MST (09:29 UTC)
- In effect from
- Feb 20, 2017, 1:00 PM MST
- Expired
- Feb 21, 2017, 8:55 PM MST
- In force
- 32 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2242 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
318 WWUS75 KBYZ 200929 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 229 AM MST Mon Feb 20 2017 MTZ065-066-210930- /O.NEW.KBYZ.WI.Y.0005.170220T2000Z-170222T0700Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 229 AM MST Mon Feb 20 2017 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO MIDNIGHT MST TUESDAY NIGHT... The National Weather Service in Billings has issued a Wind Advisory...which is in effect from 1 PM this afternoon to Midnight MST Tuesday Night. * TIMING...Two separate periods of strong winds are anticipated. Southwest winds will increase this afternoon and evening, decrease late tonight, and increase again on Tuesday. * IMPACTS...Hazardous cross winds on Interstate 90 at Livingston, and on some rural roads near Nye. * WINDS...Gusts to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ http://weather.gov/Billings
5 follow-up statements
164 WWUS75 KBYZ 202215 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 315 PM MST Mon Feb 20 2017 MTZ065-066-212215- /O.CON.KBYZ.WI.Y.0005.000000T0000Z-170222T0700Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 315 PM MST Mon Feb 20 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TUESDAY NIGHT... * TIMING...Two separate periods of strong winds are expected. Strong southwest winds will occur this afternoon and evening, decrease late tonight, and increase again on Tuesday. * IMPACTS...Hazardous cross winds on Interstate 90 at Livingston, and on some rural roads near Nye. * WINDS...Gusts 55 to 65 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ http://weather.gov/Billings
389 WWUS75 KBYZ 210950 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 250 AM MST Tue Feb 21 2017 MTZ028-041-063-220700- /O.NEW.KBYZ.HW.W.0003.170221T1600Z-170222T0700Z/ Southern Wheatland-Northern Sweet Grass-Judith Gap- Including the cities of Harlowton, Big Timber, and Judith Gap 250 AM MST Tue Feb 21 2017 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO MIDNIGHT MST TONIGHT... The National Weather Service in Billings has issued a High Wind Warning...which is in effect from 9 AM this morning to Midnight MST tonight. * TIMING...Southwest to west winds will increase by late morning and remain strong through the evening. * IMPACTS...Hazardous cross winds on I-90 near Big Timber, and Highway 191 from Big Timber to Harlowton and Judith Gap. * WINDS...Gusts to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds of these magnitudes can cause property damage without extra precautions. Motorists in high profile vehicles should use caution. && $$ MTZ036-038-058-WYZ099-220400- /O.NEW.KBYZ.HW.W.0003.170221T1300Z-170222T0400Z/ Powder River-Southern Big Horn-Southern Rosebud- Sheridan Foothills- Including the cities of Broadus, Pryor, Lodge Grass, Lame Deer, and Sheridan 250 AM MST Tue Feb 21 2017 ...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO 9 PM MST THIS EVENING... The National Weather Service in Billings has issued a High Wind Warning...which is in effect from 6 AM this morning to 9 PM MST this evening. * TIMING...Southwest to west winds will increase this morning and remain strong through sunset. Strongest winds will be along the eastern slopes of the Pryor and Bighorn Mountains, and over the higher hills further east. * IMPACTS...Hazardous cross winds on I-90 from Lodge Grass to Sheridan, as well as Highway 212 through Lame Deer and Broadus. * WINDS...Gusts of 50 to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds of these magnitudes can cause property damage without extra precautions. Motorists in high profile vehicles should use caution. && $$ MTZ065-066-220700- /O.CON.KBYZ.WI.Y.0005.000000T0000Z-170222T0700Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 250 AM MST Tue Feb 21 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * TIMING...Southwest winds will increase this morning and remain strong until this evening. * IMPACTS...Hazardous cross winds on Interstate 90 at Livingston, and on some rural roads near Nye. * WINDS...Gusts to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ http://weather.gov/Billings
735 WWUS75 KBYZ 211818 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 1118 AM MST Tue Feb 21 2017 MTZ028-041-063-220700- /O.CON.KBYZ.HW.W.0003.000000T0000Z-170222T0700Z/ Southern Wheatland-Northern Sweet Grass-Judith Gap- Including the cities of Harlowton, Big Timber, and Judith Gap 1118 AM MST Tue Feb 21 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * TIMING...Southwest to west winds will increase by early afternoon and remain strong through the evening. * IMPACTS...Hazardous cross winds on I-90 near Big Timber, and Highway 191 from Big Timber to Harlowton and Judith Gap. * WINDS...Gusts to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds of these magnitudes can cause property damage without extra precautions. Motorists in high profile vehicles should use caution. && $$ MTZ036-038-058-WYZ099-220400- /O.CON.KBYZ.HW.W.0003.000000T0000Z-170222T0400Z/ Powder River-Southern Big Horn-Southern Rosebud- Sheridan Foothills- Including the cities of Broadus, Pryor, Lodge Grass, Lame Deer, and Sheridan 1118 AM MST Tue Feb 21 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING... * TIMING...Southwest to west winds will increase by early afternoon and remain strong through sunset. Strongest winds will be along the eastern slopes of the Pryor and Bighorn Mountains, and over the higher hills further east. * IMPACTS...Hazardous cross winds on I-90 from Lodge Grass to Sheridan, as well as Highway 212 through Lame Deer and Broadus. * WINDS...Gusts of 50 to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds of these magnitudes can cause property damage without extra precautions. Motorists in high profile vehicles should use caution. && $$ MTZ065-066-220700- /O.CON.KBYZ.WI.Y.0005.000000T0000Z-170222T0700Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 1118 AM MST Tue Feb 21 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * TIMING...Southwest winds will remain very strong until this evening. * IMPACTS...Hazardous cross winds on Interstate 90 at Livingston, and on some rural roads near Nye. * WINDS...Gusts to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ http://weather.gov/Billings
453 WWUS75 KBYZ 212159 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 259 PM MST Tue Feb 21 2017 MTZ028-041-063-220700- /O.CON.KBYZ.HW.W.0003.000000T0000Z-170222T0700Z/ Southern Wheatland-Northern Sweet Grass-Judith Gap- Including the cities of Harlowton, Big Timber, and Judith Gap 259 PM MST Tue Feb 21 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * TIMING...Southwest to west winds will remain strong through the evening. * IMPACTS...Hazardous cross winds on I-90 near Big Timber, and Highway 191 from Big Timber to Harlowton and Judith Gap. * WINDS...Gusts to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds of these magnitudes can cause property damage without extra precautions. Motorists in high profile vehicles should use caution. && $$ MTZ036-038-058-WYZ099-220400- /O.CON.KBYZ.HW.W.0003.000000T0000Z-170222T0400Z/ Powder River-Southern Big Horn-Southern Rosebud- Sheridan Foothills- Including the cities of Broadus, Pryor, Lodge Grass, Lame Deer, and Sheridan 259 PM MST Tue Feb 21 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING... * TIMING...Southwest to west winds will remain very strong into early evening. Strongest winds will be along the eastern slopes of the Pryor and Bighorn Mountains, and over the higher hills further east. * IMPACTS...Hazardous cross winds on I-90 from Lodge Grass to Sheridan, as well as Highway 212 through Lame Deer and Broadus. * WINDS...Gusts of 50 to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds of these magnitudes can cause property damage without extra precautions. Motorists in high profile vehicles should use caution. && $$ MTZ065-066-220700- /O.CON.KBYZ.WI.Y.0005.000000T0000Z-170222T0700Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 259 PM MST Tue Feb 21 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * TIMING...Southwest winds will remain very strong through the evening. * IMPACTS...Hazardous cross winds on Interstate 90 at Livingston, and on some rural roads near Nye. * WINDS...Gusts to 60 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ http://weather.gov/Billings
291 WWUS75 KBYZ 220355 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 855 PM MST Tue Feb 21 2017 MTZ028-041-063-220500- /O.CAN.KBYZ.HW.W.0003.000000T0000Z-170222T0700Z/ Southern Wheatland-Northern Sweet Grass-Judith Gap- Including the cities of Harlowton, Big Timber, and Judith Gap 855 PM MST Tue Feb 21 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Billings has cancelled the High Wind Warning. Winds will continue to decrease across the area through the night. Therefore the High Wind Warning has been cancelled. $$ MTZ036-038-058-WYZ099-220500- /O.CAN.KBYZ.HW.W.0003.000000T0000Z-170222T0400Z/ Powder River-Southern Big Horn-Southern Rosebud- Sheridan Foothills- Including the cities of Broadus, Pryor, Lodge Grass, Lame Deer, and Sheridan 855 PM MST Tue Feb 21 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Billings has cancelled the High Wind Warning. Winds will continue to decrease across the area through the night. Therefore the High Wind Warning has been cancelled. $$ MTZ065-066-220500- /O.CAN.KBYZ.WI.Y.0005.000000T0000Z-170222T0700Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 855 PM MST Tue Feb 21 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Billings has cancelled the Wind Advisory. Gusty winds will continue through the night, but Advisory strength winds are no longer expected. Therefore the Wind Advisory has been cancelled. $$ http://weather.gov/Billings
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Feb 19, 8:16 PM MST, 6 hours 13 minutes earlier.
Area forecast discussion, Feb 19, 8:16 PM MST, 6 hours 13 minutes before
Area Forecast Discussion
National Weather Service Billings MT
816 PM MST Sun Feb 19 2017
.UPDATE...
Surface low pressure over southeastern Montana continues to push
eastward at this hour. Associated with that low, scattered rain
showers extending from the southern Bighorns northeastward to
Miles City will continue to move eastward through the rest of the
night. Given the radar coverage, have bumped precipitation chances
up overnight for those areas. As temps fall behind the low some
change to a rain/snow mix along the higher terrain is possible.
Moisture will continue to plume into the Beartooth/Absarokas
tomorrow, but shower coverage will come to an end over the low
country as ridging slides in place. Walsh
&&
.SHORT TERM...valid for Mon and Tue...
Northern branch of upper split flow will affect our region
tonight as a Pacific trof moves across the region. This will
produce rain and snow showers, most numerous in the high country
with isolated to scattered variety on the plains overnight. Things
are evolving a little faster in the pressure fields than
originally progged, so we sped up the timing of showers in the
east a bit.
Flat ridging/westerly flow in the mid levels then prevails for
Monday. However, pacific moisture will continue to stream into the
Absaroka/Beartooth mountains. So will keep PoP's categorical in
the high country through Monday night. By late monday into Monday
evening model proggs continue to show increasing 700 mb winds
across our west along with a tightening pressure gradient over the
foothills. We expect this to result in gap flow winds in usual
areas around Livingston, Big Timber and Nye by Monday night. The
best chance of hitting advisory level speeds though is Tuesday as
strong 850-700 MB winds and steep lapse rates develop by the
afternoon affecting areas from Billings westward. Models are not
quite in sync at this point timing-wise or spatially, so will let
future shifts determine when and where details for any wind
highlights.
Temperatures will continue to run well above normal with highs in
the 50s Monday, and with strong downslope winds to aid warming
Tuesday, temps into the 60s look likely. BT
.LONG TERM...valid for Wed...Thu...Fri...Sat...Sun...
An unsettled period is still expected for the extended, but the
chances for any significant precipitation are looking less and
less likely.
A trough will be oriented N-S along the W coast on Wed., with
vorticity moving downstream through the forecast area out of the
trough. A cold front pushes through NE MT on Wed., with the bulk
of the precipitation behind the front. Kept chances for rain/snow
showers over and near the mountains and along the northern
periphery of the forecast area. Deep mixing ahead of the front
will allow temperatures to climb through the 40s. The upper trough
rotates E through Thursday with limited energy over the area. The
GFS keep the trough an open wave as it moves into the central
plains Thu. night, while the ECMWF moves a weak cutoff into IA.
Comparing these solutions with previous model runs showed a
weakening system. Had chance PoPs over the area through Thursday,
when the low-level flow becomes easterly upslope for high chance
PoPs. Had lower PoPs Thu. night as the system shifts away from the
area.
More energy crosses the area on Friday before a trough moves SE
through the region Sat. or Sat. night depending on the model.
There were moisture differences between the models during this
period so went with CONSALL PoPs which reflected a model blend.
Next upper low/trough starts digging into the Western U.S. on
Sunday, sending moisture into the western zones for slight chance
PoPs. Wed. will be the warmest day of the extended, before 850 mb
temperatures drop below zero degrees C, allowing for highs in the
30s. Arthur
&&
.AVIATION...
Scattered rain and snow showers will bring the potential for local
IFR conditions this evening across the area, trending into far SE
MT overnight. Wind gusts to 30kts are also possible near this
activity. Expect shower activity to diminish from west to east
overnight, with VFR ceilings persisting into Monday morning.
Isolated pockets of fog are possible east of a Miles City to
Broadus line after midnight with local IFR conditions,
dissipating around sunrise. Chambers
&&
.PRELIMINARY POINT TEMP/POPS...
Mon Tue Wed Thu Fri Sat Sun
-----------------------------------------------------------
BIL 034/055 039/065 035/049 026/037 020/031 016/032 018/035
20/B 02/W 11/B 35/J 33/J 22/J 21/B
LVM 029/050 039/056 029/041 017/032 015/028 010/028 013/033
22/W 24/W 23/W 35/J 33/J 32/J 22/J
HDN 030/054 035/062 032/050 024/037 018/033 016/033 015/037
30/B 02/W 11/B 35/J 33/J 22/J 11/B
MLS 033/053 035/062 034/048 027/036 019/032 017/034 019/038
30/U 02/W 12/W 23/J 22/J 32/J 11/B
4BQ 033/057 037/067 034/050 025/038 018/032 016/034 016/039
50/U 01/B 11/N 36/J 32/J 32/J 11/B
BHK 034/052 034/063 033/046 025/033 016/028 014/031 016/035
30/U 01/B 12/W 24/J 21/E 32/J 11/B
SHR 030/055 036/063 031/048 023/035 016/030 011/030 011/036
50/U 02/W 12/W 46/J 33/J 32/J 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Feb 19, 8:00 AM MST, 18 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 800 AM MST Sun Feb 19 2017 MTZ028>042-056>058-063>068-WYZ098-099-201500- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 800 AM MST Sun Feb 19 2017 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * Monday and Tuesday: Periods of strong winds will impact the western foothills. Gusts of 50 to 60 mph are possible at Livingston and Nye. Expect hazardous cross winds on Interstate 90 at Livingston. Strong cross winds are also possible along Highway 191 from Big Timber to Harlowton on Tuesday. * Significant Weather Change: Confidence is high that colder temperatures will return to the region during the latter half of next week. Some snow accumulation is also possible over southern portions of Montana into northern Wyoming. * Potential Wintry Impacts: Poor driving conditions. Hazardous conditions for young livestock. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.